Sports creams are cream- or ointment-based medicines used to treat aches and pains. Sports cream overdose occurs when someone accidentally or intentionally uses more than the normal or recommended amount of this product.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Ben-Gay overdose; Menthol and methyl salicylate overdose; Methyl salicylate and menthol overdose
See also: Methyl salicylate overdose
Methyl salicylates and menthol are found in many over-the-counter pain-relieving creams.
If the cream was swallowed or placed in the eyes, seek immediate medical treatment. Flush the eyes with water and remove any cream that remains on the skin. Do NOT make the person throw up unless told to do so by poison control or a health care professional.
Determine the following information:
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
If the poisoning occurred through skin exposure, the patient may receive the following:
How well a patient does depends on the amount of poison swallowed and how quickly treatment was received. The faster a patient gets medical help, the better the chance for recovery. Recovery is likely if the effects can be reversed.
Michael JB. Deadly pediatric poisons: nine common agents that kill at low doses. Emerg Med Clin North Am. 2004;22(4):1019-1050.
Mokhlesi B, et al. Adult toxicology in critical care: Part II: specific poisonings. Chest. 2003;123(3):897-922.
Yip L. Salicylates. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 170.